How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I have been on Xanax .5 qid from my Psychiatrist for over 2

This answer was rated:

I have been on Xanax .5 qid from my Psychiatrist for over 2 months. I told her I wanted to taper off, and she had me taper off in only 4 days.... That didn't seem right to me, but i did it and yesterday was having really bad anxiety symptoms, shaking, crying, i didn't sleep etc.
I went to urgent care and the Doc said I was going through withdrawal. How long of a taper should I really be on from my original dose
Thank you so much
David
Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help you with your situation.

Customer:

Hello, and how can you help?

Elliott, LPCC, NCC :

Xanax is a very addictive benzodiazepine and cannot be tapered off so quickly without possibly severe reactions.

Elliott, LPCC, NCC :

Tapering off even a small dose as that could still bring you these discontinuation symptoms.

Customer:

yeah i took my last dose thursday night

Customer:

didnt sleep last night

Customer:

have been shaking, crying, overall anxiety through the roof

Elliott, LPCC, NCC :

A safer rate would be weeks, and an even safer dose would require changing over from Xanax to diazepam and then tapering that.

Elliott, LPCC, NCC :

Yes, those are the terrible symptoms.

Elliott, LPCC, NCC :

I do not understand why your psychiatrist was not more prudent than that. She should have known better.

Customer:

I don't know either, i was getting prescribed 120 per month...then when I said I wanted to taper at the end of my prescription, she gave me 12 pills to taper off of

Customer:

was it because she thought it wouldnt matter because i was taking 2mg a day

Elliott, LPCC, NCC :

I don't know what she was thinking, but giving you 12 pills was dangerous and imprudent, to say the least.

Elliott, LPCC, NCC :

You need to go back to her and ask her to return you to your normal dose and start a proper tapering schedule.

Customer:

mmmk well I'm glad to hear that from a professional and know Im not going crazy

Customer:

what if she says something like "well you're already part way through withdrawals so just ride it out"

Elliott, LPCC, NCC :

If she does not know about benzodiazepine tapering then you should either educate her (from the following website) or go to another psychiatrist. You are not supposed to ride it out. You are supposed to return to your regular dose and then begin tapering. Telling you to ride it out is not an acceptable answer in my estimation.

Elliott, LPCC, NCC :

Here is the website from the foremost expert on benzo withdrawal, with a free downloadable handbook.

Elliott, LPCC, NCC :

Here is the website:

Elliott, LPCC, NCC :


benzo.org.uk : Benzodiazepines: How They Work & How to Withdraw, Prof C H Ashton DM, FRCP, 2002

Dr. Heather Ashton is perhaps the world's foremost authority on the subject.

Customer:

Ok, I know she is in her office on Mondays so I will go in first thing tomorrow and try to talk to her. Thank you so much for your help, I just didn't know if I was acting this way because of w/d's or from my anxiety increasing because I wasn't taking it anymore

Elliott, LPCC, NCC :

Benzo withdrawal can be dangerous and she is putting you at risk.

Elliott, LPCC, NCC :

Read the booklet and website.

Customer:

Ok, i will thank you. I guess I am always nervous to talk to a Doctor in an "argumentative" way

Customer:

if that makes sense

Elliott, LPCC, NCC :

Be calm. Read this simple website from Wikpedia:

Elliott, LPCC, NCC :

https://en.wikipedia.org/wiki/Benzodiazepine_withdrawal_syndrome

Elliott, LPCC, NCC :

You are very welcome. I shall keep you in my prayers for full and quick recovery.

Customer:

Thank you Elliot I appreciate your help!

Customer:

Take care

Elliott, LPCC, NCC :

I am so happy to help.

Customer:

quick one more thing

Customer:

from your recommendation, how long of a taper do you believe it should take

Elliott, LPCC, NCC :

Sure

Customer:

3 weeks>

Customer:

2 weeks? a month?

Elliott, LPCC, NCC :

More like 2 months. The charts are in the first website from the Ashton Manual above.

Customer:

ok great thank you so much again! Have a nice evening/day wherever you are

Customer:

take care! - David

Elliott, LPCC, NCC :

Thank you brother David.

Elliott, LPCC, NCC :

Same to you.

Elliott, LPCC, NCC :

God bless and thanks. ***** NCC, CCMHC

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.

Hello Elliot,

So I went back to my Psychiatrist and told her about my withdrawal symptoms and how I was feeling overall. She agreed and put me back on my normal dose for a month and I'm seeing her in two weeks and then again in 1 month and at the 1 month mark we will start a longer taper.

So, basically what you told me is what's going to happen. I can't thank you enough for giving me peace of mind that night and for leading me in the right direction.

Warm Regards,

Davis Bequette

Dear *****,

Thank you so much for that affirmation. I am so glad that you have been put back on track and that your psychiatrist had the wisdom and humility to change her approach.

I shall keep you in my prayers.

Warm regards,

Elliott